Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
please, please, someone help!!!! don't know if this is the right thing to do?(29 Posts)
i've been a lurker for a while but this is first post. i've been suffering with a kidney infection for the past 9 days. it is slowly getting better but unfortunately has left me with anxiety and panic attacks which i have been a sufferer of for 20 years. i haven't had an attack like this for years!!
i went to my gp and she prescribed 10mg citralopran. i started it this morning. did i do the right thing? i feel worse than i did yesterday and want to cry but can't!! it was my only release. should stop and see if i can overcome it like in the past? i'm terrified!!!! i can't think what to do for the best. i have a wonderfully supportive dp and and 2 beautiful ds who i so desperately want to be there for.
would beta blockers have been a better choice? i really don't know what to do for the best. sorry for repeating myself. i'm driving myself crazy with this. please help, any opinions would be so appreciated.
Hi tritri1968. I've never taken citralopram, it does take a few weeks for it to start kicking in though.
Keep taking the anti d's, they will take up to 8 weeks to properly work but hopefully you'll start to feel better before then. Do see your gp again though if things don't improve.
Don't under estimate how poorly you can feel with a kidney infection though, presumably you were treated for it also?
thanks for replying, snowymouse. i didn't think anybody would. what have you taken and has it helped you? i hope you don't mind me asking.
thanks for replying valium, i am being treated for the kidney infection thats why i don't know whether i should have persevered and not taken them. it's causing for anxiety!!! i just want some peace.
my dh suffers with panic attacks and depression he was on citalopram for depression and betablockers for panic attacks.i remember it took him a good month or so to feel 'normal' he nearly stopped taking them so many times. the betablockers were as and when he needed them. hes not on any now though. but with any m.health meds they take time to get in to ur system.
thank you for your advice mcprice, how is your husband now?
thanks larahusky, i think i agree with you. crying was my release and i just can't. i've only taken 1 and it's awful. do you think it's ok not to take 1 tomorrow and how long would take to get out of my system? i'm sorry fo the questions i'm terrified
any other advice, please? feel like i'm in a trap of my own making.
I've been on Citalopram for 6 weeks now and felt the same as you for the first few days. It terrified me too, not being able to cry after crying so much for so long. This and the other side effects do go away after a week or two.
I think it takes a couple of days to get out of your system, but if it helps, I don't regret perservering through those first two weeks.
I've also been on beta-blockers for a few months - they helped with the racing heart you get with panic attacks, but that's all.
Hope this helps.
I'm not saying that you shouldn't carry on taking the citalopram (only you can make that decision ) but should you decide not to then I'm sure you'd be ok not to take it tomorrow (I'm not a doc btw). I presume you mean you won't be taking anymore after that until you've recovered from your infection when you can wait to see how your moods are and then consider it. When I started taking citalopram (for anxiety and depression) it made me hideously more anxious for days (same dose as you) and that was with diazepam as well (gp had predicted that it would make me more anxious to start with due to my past experience with it). But the anxiety didn't relent and after a week when I went up to 20mg it got even worse! I didn't last 10 days before having to stop.
Personally had I been suffering only from anxiety I'd have probably have gone for the betablockers or diazepam (both I've taken for short periods, was prescribed betablockers for panic attacks and diazepam for general anxiety).
I wouldn't worry about how long it will take to leave your system. Just concentrate on the fact that with every hour passing there will be less and less in your system. I can't imagine that after 10mg you will suffer from any withdrawal.
If you are normally happy when you are not ill I would not rush to take AD's as they can create more anxiety and problems when you come off them. I would have thought a tranquilliser would have been more suitable for short term use till you are pain free.
Try self help books like self help for your nerves. Also an occasional glass of wine would not hurt to relax you a bit. Would not turn you into an alcoholic. Agree crying is also a great release and very cathartic. Anti depressants can numb you a bit.
Actually sorry maybe alcohol would be not such a good idea with a kidney infection ?
thank you so much, guys. my ds was suddenly sick everywhere and it kind of jolted me and am having a peaceful moment after the last 10 hrs of pure hell!! don't know how long it will last but.... smiki, glad that it's working for you, i'm just not as brave to carry on with them. i seem to be so bloody sensitive to medication! this also happened when i took 1 tablet of fluoxetine, left me like a dribbling zombie. not good when you have a new born to care for.
thank you, alteredstate, i've taken great comfort in what you've said, i really needed to hear that. my GP never mentioned diazepam or beta blockers. i had told her that i'd been on ads in the past, paroxetine/sexorat and that they worked both times. but the last time was 15 years ago and without 2 ds to look after. also, they do have quite high withdrawal symtoms. so she gave a choice of citralopran or something else, can't remember what it was, but i just wanted the one with the least side effects.
thanks larahusky, i agree with you.
thanks kerstina, generally i'm ok but i do have low self esteem ( same old story, really) but when i fall it is monumental. i've been googling all kinds of things to do with anxiety, trying to find some piece of information to fill me with some peace. i found the panic away website, no more panic, the calm clinic etc. i feel like i'm on overload!!! i never thought i could miss crying, it is cathartic. and yes, i will give the wine a miss.
is any one there? feeling so bad. where can i get some diazepam from?
You can't get it over the counter - call NHS direct 111 and say you are having a panic attack and need a diazepam prescription - maybe you can get an out of hours doc to sign one
Here I know exactly how you feel suffered from panic for years, went on citalopram which did help but I'm off it now and manage my own moods even if occasionally I feel anxious I know it will pass
I wouldn't rush to go back on anti d if I were you it sounds like a one off?? Just don't let it know your confidence?
Citalopram will take a week to kick in and you will feel more anxious during that week
Knock your confidence I meant.
Are you ok? Is someone with you?
Try to distract yourself by watching tv or something .
thanks madame, no my dp is here but looking after our 2 ds. i'm trying believe me!! typing on mn is helping, slightly.
hi sorry you still feel wobbly today. Glad it is helping a bit being on here
You sound a lot like me low I was prescribed seroxat in the past and it really helped. First time in my life looking forward to things rather than continually worrying about them or that I was not good enough. My dad suffered with anxiety too. When we both read self help for your nerves it really helped us both stop fearing the anxiety so much.It has been a while since I read it but what sticks in my mind about it that helps is that a panic attack is not dangerous. The unpleasant symptoms are caused because you are breathing shallow and you are tensing up so not much oxygen is getting to the brain. The worst thing that could happen is a faint.
Some painkillers have a sedative effect could that help? Which painkillers are you taking.Has the panic attack been triggered by the pain?
hi kerstina, just paracetamol. and yes, it's the fear that i will be in uncontrollable pain. it's happened before. it was like labour pains. but i've started another thread and got some good advice on there. thank you so much for checking in on me.
tritri1968 sorry about delay. dh has always sufferd from depression he is no longer on meds last year after years of taking them and different types, the dr put him on a really heafty dose because he was finding it hard to cope with panic attacks on the commute to work. and then one day he said he was stopping them altogether. i begged him to discuss this with gp but he said no. i trusted him though and he has been fine for a year. hes got the odd attack recently and hes trying mindfullness. its not easy ive seen him struggle with different meds and symptoms but he has come to terms with his mental health as an ongoing battle and is doing well. im proud of him. your welcome to pm me if you need too
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.